Hi, my nephew is 3.5 now and has been having seizures since he was 9 months old. He sees a neurologist every 6 months to be checked out. The neurologist can't find anything wrong with him, tests always come back normal. His anti-seizure medications pretty much control them, but he still has them, anyway I recently read that a side effect of dtap can be seizures, anyone have experience with this?
I don't have any experience with this either (Dtap & seizures), but I do have experience with seizures. I've had them and my father had a lot of them, and they can be very difficult to nail down on medical equipment. If there is no obvious physical reason for them, and there often isn't, the only way to get a medical glimpse into what is happening is if they're captured on the EEG. For that, you need to actually have a seizure while hooked up, otherwise tests do come back "normal." Actually, medical science has a long way to go in their knowledge of seizure disorders. I do hope your nephew grows out of them :)
from what i understand dtap (and other vaccines) can cause seizures as a side effect in 2 different ways. the first is when a reaction to the vaccine causes a fever which can then trigger a febrile seizure. these are usually harmless though certainly not desirable and scary for parents but cause no lasting issues. if seizures are ongoing and happen without fever then that indicates a neurological issue, sorry to hear your family is going through this, seizures are so hard to figure out. my daughter suffered severe seizures as a newborn and despite every test under teh sun being done, they never did find out why. i was very cautious and apprehensive when it came to vaccinations because of her history. i remember reading that the old dtap vaccine certainly was linked to seizures and the new version is supposedly 'better' that way however even the most pro vaccine drs dont use it in children with an unstable or evolving neurological condition. they *say* its ok for 'stable' conditions. as to whether it caused your nephews seizure disorder, from my own experience trying to get to the bottom of it, there is unlikely to be any answers as to why, but its definifely worth some careful research and advice from trusted practitioners before going ahead with any more vaccinations.
All the best
The old pertussis component was linked to neurological damage and doctors have known this information since the vaccine was introduced in the 1940s. The information is noted in the professional journals and peer reviewed studies from 1940 forward. For example:
Byers, R.K., F.C. Moll, "Encephalopathy Following Prophylactic Pertussis Vaccine," Pediatrics 1:437, (1948)
Toomey, J.A. L. Sauer, "Reactions To Pertussis Vaccine" JAMA, 139:448-450, (1949).
With all of the ongoing problems with childhood vaccines and pertussis outbreaks, I doubt the new and improved aP is much better.
I am sorry your family is going through this.
My daughter started having seizures the day after vaccinations. We cannot remember if it was the 4mo or 6mo shots because at the time the ped told us they were not seizures so we did not document anything. They were subtle, but very frequent. She started anti-seizure meds just prior to turning 3 until age 6 but has been weaned off all drugs since October. We continued vaccinating until age 2.5 when we finally stopped listening to the ped and discovered they really were seizures. Although we are not currently seeing signs of seizures she is having a 24hour VEEG next week to make sure she is not having too many unnoticeable seizures. At this point, her seizures have been mild and less frequent. The Depakote was more damaging to her than the seizures so we are hoping we can keep her off the anti-seizure meds. My daughter is almost seven, healthy and is doing well in school. (I still worry about seizures and am not sure I will ever stop. The meds reduced the frequency of seizures but didn't eliminate them, so there was constant concern even with the meds.)
One of my best friends had a seizure after getting the DTaP as a child. She is not allowed to ever have it again, according to her Dr, but that may have been a different version (she was born in 87). I believe the pertussis one is definitely one that could be linked to your problem.
|Vaccinations , Reaction , Diphtheria , Tetanus , Pertussis|
|66 members and 12,702 guests|
|1babysmom , AlmostJenny , AMG , annbe , apmomsocal , bananabee , BergenMama , blessed#7 , blessedwithboys , bluefaery , ccasanova , CorinneVT , cozaz , Deborah , element2012 , farmer , frugalmama , greenemami , hillymum , Iron Princess , ismewilde , japonica , jeomom3 , jeslynn , joandsarah77 , karalynnskies , katalopolis , kathymuggle , Kelleybug , kgreen , lilgreen , LiLStar , maiajay , MaMaQ1125 , MDoc , Milk8shake , Mirzam , moominmamma , MountainMamaGC , newlypregnant , newmamalizzy , NiteNicole , oaksie68 , philomom , rahmabirth , rideswithchrist , RollerCoasterMama , Rsmith2 , rubelin , samaxtics , sarafl , seap3 , shantimama , shoeg8rl , siennaflower , Snydley , Springshowers , stephalittle , SuzyBelle , SweetSilver , Tweety_Bird , zebra15|
|Most users ever online was 449,755, 06-25-2014 at 12:21 PM.|